Georgia, 2012

Hail and Damaging Wind in Georgia, April 17, 2012

April 17, 2012 · NWS FFC · 4 events in 3 counties and zones

A weak cold front pushed into the state ahead of an upper level shortwave during the afternoon hours of April 17th, providing a focus for convection to develop. Scattered strong thunderstorms developed across the area, with mainly small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak cold front pushed into the state ahead of an upper level shortwave during the afternoon hours of April 17th, providing a focus for convection to develop. Scattered strong thunderstorms developed across the area, with mainly small hail. A few thunderstorms were able to increase to severe levels with both large hail and strong winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 17, 3:02 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 17, 3:02 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
402 PM EDT TUE APR 17 2012

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS FIRING ACROSS NORTH GEORGIA THIS AFTERNOON
AS FRONTAL BOUNDARY PUSHES INTO THE STATE. THIS BOUNDARY WILL
PROVIDE A FOCUS FOR THE CONVECTION THROUGH THE EVENING. MODELS HAVE
HAD DIFFICULTY INITIALIZING...AND NONE OF THEM HAVE HAD A GOOD GRASP
ON THE ACTIVITY TODAY. MODELED INSTABILITIES SUGGEST THAT THE
ENVIRONMENT WILL SUPPORT SCATTERED THUNDERSTORMS...WITH ISOLATED
SEVERE STORMS POSSIBLE. THE MAIN CONCERNS WILL BE LIGHTNING AND
DAMAGING WIND THROUGH 03Z TONIGHT. WITH THE LOSS OF DIURNAL
HEATING...EXPECT INSTABILITIES TO DROP OFF QUICKLY...AND HAVE ONLY
INCLUDED ISOLATED THUNDER ACROSS FAR NORTHEAST GEORGIA AFTER
04Z...AND THEN REMOVED MENTION OF THUNDER FROM 06Z-15Z. SPC DOES
HAVE MUCH OF THE CWA IN A SLIGHT RISK FOR THIS AFTERNOON AND EVENING.

LOCALIZED PRESSURE MINIMUM DEVELOPS OFF THE NORTH GULF COAST EARLY
WEDNESDAY AS UPPER LEVEL SHORTWAVE MOVES INTO THE STATE. THIS
SETUP WILL KEEP AMPLE MOISTURE ACROSS THE AREA THROUGH THE
DAY...AND HAVE KEPT HIGH POPS GENERALLY ACROSS NORTHEAST AND
EASTERN GEORGIA...DIMINISHING THEM FURTHER SOUTH AND WEST. THE
DISTURBANCE QUICKLY MOVES INTO THE CAROLINAS...UP THE APPALACHIANS
BY LATE WEDNESDAY AFTERNOON...AND HAVE TAPERED POPS OFF LATE
THURSDAY. BEST THUNDER POTENTIAL WILL BE ACROSS EASTERN
GEORGIA...AND HAVE ONLY INCLUDED ISOLATED CHANCES AFTER 15Z. SOME
MOISTURE HANGING AROUND THURSDAY MORNING HAS KEPT SLIGHT CHANCE
POPS ACROSS FAR SE CWA.

THURSDAY LOOKS TO BE THE QUIET DAY OF THE WEEK...AS THE UPPER
LEVEL DISTURBANCE EXITS THE REGION AND THE NEXT LOW...PROGGED TO
APPROACH THE STATE OVER THE WEEKEND...AIDES IN KEEPING MOISTURE
AND SLIGHT CHANCE POPS ACROSS THE STATE.

MAV SEEMS TO BE DOING A BETTER JOB WITH TEMPERATURES AND DEWPOINTS
WITH THIS ENVIRONMENT...AND FOR NOW...HAVE TRENDED TOWARDS IT.
REGARDLESS...DEWPOINTS THIS AFTERNOON AND OVERNIGHT NEEDED
ADDITIONAL TWEAKING.

31/08

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MADE A FEW ADJUSTMENTS TO THE LONG TERM. MODELS HOLDING BACK SHORT
WAVE TO OUR WEST ON FRIDAY. AS A RESULT...HAVE LOWERED POPS FOR
FRIDAY TO SLIGHT CHANCE. SOUTHERN STREAM CLOSED LOW MOVING ACROSS
THE STATE OVER THE WEEKEND. HAVE RAISED POPS NORTH FOR SATURDAY
NIGHT. GFS AND ECMWF HAVE DIFFERENCES IN SPEED AND LOCATION OF THE
CLOSED LOW..BUT LOOKS LIKE ALL PRECIPITATION SHOULD BE OVER MONDAY
NIGHT INTO TUESDAY. LOWERED MAX TEMPERATURES A BIT FOR SUNDAY AND
MONDAY UNDER THE COLD CORE LOW...ALSO TOOK A LITTLE OFF THE
OVERNIGHT LOWS FOR SUNDAY NIGHT AND MONDAY NIGHT. PREVIOUS LONG
TERM DISCUSSION IS INCLUDED BELOW.

41

LONG TERM /THURSDAY THROUGH MONDAY/...
/ISSUED 416 AM EDT TUE APR 17 2012/
THE FRONT FINALLY MOVES THROUGH THE CWA...BUT STALLS JUST SOUTH
AND EAST OF THE STATE THURSDAY. AT THE SAME TIME...MODELS SHOW A
WEAK WAVE MOVING THROUGH THE FLOW THURSDAY MORNING THAT WILL
MAINTAIN LINGERING MOISTURE OVER AREA INTO THE AFTERNOON. AIR MASS
NEVER REALLY DRIES BEFORE THE APPROACHING STORM SYSTEM MOVING
THROUGH THE PLAINS STARTS TO IMPACT THE AREA. BY SATURDAY...GFS
HAS LOW OVER EAST TEXAS AND STRONGER THAN THE ECMWF...WHICH HAS AN
OPEN WAVE WITH TROUGH OVER MISSISSIPPI. SATURDAY NIGHT BOTH MODELS
HAVE LOW CLOSING OFF..BUT GFS STILL SLOWER OF THE TWO AND HOLDS
PRECIP OVER CWA THROUGH MONDAY...BUT DOES START TO DRY OUT FROM
NORTHWEST TO THE SOUTHEAST THROUGH THE AFTERNOON.

37

&&

AVIATION...
18Z UPDATE...
DIFFICULT AVIATION FORECAST...PRECIP HAS BEEN SLOW
TO MOVE INTO THE AREA TODAY. BEST CHANCES FOR THUNDER THIS
AFTERNOON...GENERALLY 20-00Z. EXPECT DEGRADING CONDS THRU
WEDNESDAY MORNING WITH WIDESPREAD MVFR CIGS AND ISOL IFR CIGS.
VSBY RESTRICTIONS GENERALLY 3-5SM. EXPECT RAIN SHOWERS 06-15Z
TAPERING OFF INTO LATE MORNING/EARLY AFTERNOON WEDNESDAY AS MAIN
PRECIP AREA MOVES EAST. WINDS WILL BE LIGHT AND VARIABLE THIS
EVENING AND OVERNIGHT EXCEPT NEAR CONVECTION. EXPECTING SE WINDS
WEDNESDAY MORNING IN THE 4-6KT RANGE.

//ATL CONFIDENCE...18Z UPDATE...
MED CONFIDENCE ON ALL ELEMENTS EXCEPT LOW-MED CONFIDENCE ON WIND
DIRECTION AND TIMING OF TS/SHRA.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          58  74  55  76 /  60  80  30   5
ATLANTA         59  73  57  75 /  70  60  10   5
BLAIRSVILLE     54  67  50  72 / 100  90  30  10
CARTERSVILLE    55  71  53  76 /  90  80  10  10
COLUMBUS        61  78  60  79 /  40  50  10  10
GAINESVILLE     57  69  55  74 /  90  90  20  10
MACON           59  78  57  79 /  40  60  20  10
ROME            55  73  52  78 /  80  60  10  10
PEACHTREE CITY  56  74  53  76 /  60  60  10   5
VIDALIA         61  78  60  80 /  20  60  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Apr 17, 11:45 AM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 PM EDT TUE APR 17 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1245 PM EDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS NORTH AND CENTRAL GEORGIA. ISOLATED SEVERE THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A COLD FRONT WAS APPROACHING NORTHWEST GEORGIA THIS AFTERNOON...WITH
A PRE-FRONTAL TROUGH DRAPED ACROSS THE CENTRAL PORTION OF THE STATE.
AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE SOUTHEAST TOWARD THE
ATLANTIC...THE FRONT WILL SLOWLY PUSH THROUGH THE STATE THROUGH
WEDNESDAY.

.PRIMARY HAZARDS...
THE MAIN HAZARDS ASSOCIATED WITH SEVERE THUNDERSTORMS THAT DEVELOP
WILL BE DAMAGING WINDS...AND POSSIBLY LARGE HAIL. OTHERWISE...GUSTY
WINDS...LIGHTNING...SMALL HAIL...AND LOCALLY HEAVY RAINFALL CAN BE
EXPECTED THIS AFTERNOON AND EVENING. THE BEST LOCATION FOR SEVERE
WEATHER IS SOUTH OF A LINE FROM HELEN TO ROME...AND NORTH OF A LINE
FROM LOUISVILLE TO COLUMBUS.

.DISCUSSION...
THE COLD FRONT MOVING INTO THE STATE WILL PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THIS...COMBINED WITH
UNSEASONABLY WARM TEMPERATURES...WILL HELP DESTABILIZE THE
ATMOSPHERE. CAPE VALUES SHOULD RANGE BETWEEN 750 AND 1000 DURING THE
AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EARLY
EVENING HOURS...WITH ISOLATED STORMS BECOMING SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...AND AGAIN FRIDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 17, 3:37 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
437 PM EDT TUE APR 17 2012

GAZ031-041-042-172115-
437 PM EDT TUE APR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN PAULDING...CARROLL AND HARALSON COUNTIES UNTIL 515 PM EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ABILENE...MOVING NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PAULDING...CARROLL AND HARALSON COUNTIES THROUGH 515 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE ABILENE...BOWDON
JUNCTION...TEMPLE...DRAKETOWN...UNION AND NEW GEORGIA. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3393 8502 3383 8483 3378 8490 3368 8494
      3356 8501 3363 8518
TIME...MOT...LOC 2038Z 207DEG 15KT 3367 8504
Special weather statement, Apr 17, 3:43 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
443 PM EDT TUE APR 17 2012

GAZ013-021-172115-
443 PM EDT TUE APR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN PICKENS AND CHEROKEE COUNTIES UNTIL 515 PM EDT...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LAKE ARROWHEAD TO WOODSTOCK...MOVING
NORTHEAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS PICKENS AND CHEROKEE COUNTIES THROUGH 515 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WOODSTOCK...SUTALLEE...
KELLOGG CREEK...HOBGOOD PARK...LITTLE RIVER LANDING...BRIDGEMILL...
OAK GROVE...LEBANON...LAKE ARROWHEAD...HOLLY SPRINGS...SALACOA
VALLEY...CANTON...WALESKA...HICKORY FLAT AND TALMADGE. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3456 8447 3455 8445 3424 8425 3419 8426
      3419 8433 3417 8435 3413 8436 3411 8442
      3407 8442 3408 8460 3417 8466 3435 8466
      3435 8464 3436 8466 3441 8465
TIME...MOT...LOC 2043Z 224DEG 17KT 3431 8462 3420 8455
          3410 8449
Local storm report, Apr 17, 3:51 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
451 PM EDT TUE APR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             WOODSTOCK               34.10N 84.52W
04/17/2012  E0.50 INCH       CHEROKEE           GA   PUBLIC

            MEDIA RELAYED A REPORT OF DIME SIZE HAIL IN WOODSTOCK.

&&

AGIBBS
Local storm report, Apr 17, 3:52 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
452 PM EDT TUE APR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             DECATUR                 33.78N 84.30W
04/17/2012  E0.25 INCH       DEKALB             GA   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A REPORT OF PEA SIZE HAIL AT
            THEIR LOCATION.

&&

AGIBBS
Local storm report, Apr 17, 4:00 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT TUE APR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             1 E HOLLY SPRINGS       34.17N 84.48W
04/17/2012  E0.50 INCH       CHEROKEE           GA   PUBLIC

            SOCIAL MEDIA REPORTS OF HALF INCH HAIL NEAR HOLLY
            SPRINGS.

&&

AGIBBS
Special weather statement, Apr 17, 4:19 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
519 PM EDT TUE APR 17 2012

GAZ008-009-016-172145-
519 PM EDT TUE APR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WHITE...UNION AND TOWNS COUNTIES UNTIL 545 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CAMP COLEMAN LAKE...MOVING NORTH AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WHITE...UNION AND TOWNS COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE QUALATCHEE LAKE...CLEVELAND...CAMP
COLEMAN LAKE...SMITHGALL WOODS CONSERVATION AREA...HELEN...WHITLEY
GAP SHELTER...UNICOI STATE PARK...ROBERTSTOWN...VOGEL STATE PARK...
LOW GAP SHELTER...ANNA RUBY FALLS...BLUE MOUNTAIN SHELTER...MOUNTAIN
SCENE...BRASSTOWN BALD AND YOUNG HARRIS. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3489 8365 3482 8365 3480 8367 3478 8366
      3456 8376 3458 8386 3468 8387 3469 8386
      3472 8385 3474 8394 3494 8389
TIME...MOT...LOC 2119Z 196DEG 17KT 3467 8384

The radar

The Atlanta radar (KFFC), 98 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cherokee

When
April 17, 4:20 PM EST to 4:30 PM EST
Where
Cherokee County, 0.69 mi N of Buffington to 1.79 mi SE of Gober
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.240, -84.420

Trained spotters reported penny to quarter sized hail east to east-northeast of the Canton area.

Hail, Dawson

When
April 17, 5:00 PM EST to 5:10 PM EST
Where
Dawson County, 2.82 mi NNE of Barrettsville to 0.9 mi SE of Bright
Measured
1 in hail
Reported by
County Official
Coordinates
34.370, -84.160

A Dawson County Official reported quarter sized hail at several locations across the southern portion of the county.

Hail, Banks

When
April 17, 6:11 PM EST to 6:17 PM EST
Where
Banks County, 2.2 mi SW of Alto to 2.12 mi WSW of Woffords Settlement
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.450, -83.600

The Lee Arrendale Correctional Center reported quarter sized hail in the area. Additional reports of quarter sized hail were received from the public south of Baldwin.

Thunderstorm Wind, Banks

When
April 17, 6:11 PM EST
Where
Banks County, 1.84 mi ESE of Alto
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
34.460, -83.540

The public reported a measured 60 MPH wind gust two miles south of Baldwin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369173, 369174, 369175, 369176.